Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 19, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Feb 28, 2024, 12:05 PM EST for 6 counties in Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2024, 12:05 PM EST (17:05 UTC)
- Expired
- Feb 28, 2024, 12:30 PM EST
- In force
- 25 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chattooga County, GA, Dade County, GA, Floyd County, GA, Gordon County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 12:15 PM EST | TSTM WND DMG | 1 Nne Lafayette, GA | Trees and powerlines down and trees reported on homes north of Warthen St in North LaFayette. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
558
WUUS52 KFFC 281705
SVRFFC
GAC055-083-115-129-295-313-281730-
/O.NEW.KFFC.SV.W.0019.240228T1705Z-240228T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1205 PM EST Wed Feb 28 2024
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Floyd County in northwestern Georgia...
Southwestern Whitfield County in northwestern Georgia...
Walker County in northwestern Georgia...
Northwestern Gordon County in northwestern Georgia...
Southwestern Dade County in northwestern Georgia...
Northern Chattooga County in northwestern Georgia...
* Until 1230 PM EST.
* At 1205 PM EST, severe thunderstorms were located along a line
extending from near Rising Fawn to Hammondville to near Fort Payne,
moving east at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dalton, Lafayette, Summerville, Trion, La Fayette, Menlo, Naomi,
Center Post, Rising Fawn, Subligna, Suttles Mill, Lake Marvin, Mill
Creek, Linwood, Villanow, Cloudland, and Everett Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3477 8536 3477 8514 3478 8495 3460 8498
3445 8512 3448 8550 3476 8556
TIME...MOT...LOC 1705Z 268DEG 58KT 3473 8553 3459 8562 3451 8573
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:52 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Feb 28, 9:52 AM EST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 952 AM EST Wed Feb 28 2024 ...Mid-Morning Update... .UPDATE... Issued at 944 AM EST Wed Feb 28 2024 Forecast remains on track for this morning. A line of showers and thunderstorms continues to approach from the northwest, progged to breach northwest GA within the next two hours or so. A decreasing trend has been noted, but cannot rule out an isolated stronger/marginally severe thunderstorm. Expect wind gusts to increase (already at 25-35 mph) as the line moves southeastward, even in "just" showers. 96 && .SHORT TERM... (Today through Thursday) Issued at 327 AM EST Wed Feb 28 2024 Cold front currently stretches from the central Great Lakes back through eastern Texas. This front will continue to move eastward today. Models continue to show a narrow band of convection along the front as it moves through today. Both the hi-res and synoptic models have struggled with the timing of the fropa/line of convection, but most are in agreement that it moves through rather quickly during the afternoon. Very little surface instability along or ahead of the convective line, but an isolated rumble of thunder or two is not out of the question. However, with the stronger winds aloft, even the showers have the potential to be gusty. Have not realized the higher gusts overnight in most locales outside of the highest elevations. The inversion in place is most likely keeping the strongest gusts at bay. Due think once mixing begins, the gusts will pick up and especially behind the front. Will not make any changes to the Wind Advisory currently in place. The Advisory will also cover any strong gusts in showers. Drying will occur tomorrow and NW winds will likely turn NE by the end of the day. Temps near or slightly below normal expected tonight and Thursday. Temps some 10 to 15 degrees above normal expected this afternoon. NListemaa && .LONG TERM... (Thursday night through Tuesday) Issued at 327 AM EST Wed Feb 28 2024 Following the frontal passage on Wednesday into Wednesday night, temps cool into the low to mid 30s for the lows. With the temps dropping quickly after the front, there is the chance for any leftover precip in north GA to result in a light rain/snow mix with no accumulation expected at this time. Highs are forecast to reach the 50-60 degree range into Friday bringing us closer to normal. Momentary relief from rain is expected during the day Thursday evening. Beginning Friday a shortwave moves through the relatively zonal pattern which will start to increase our rain chances through mid week as wave after wave of precip moves through the area. Expecting the first wave to move through Friday into Saturday, which with the moisture return and daytime heating are likely to result in thunderstorms especially towards the Columbus and Macon areas where CAPE values are higher. Sunday, the front looks to stall out/interact with a weak gulf low which will cause the rain w/ chances of thunderstorms to stick around through Sunday. Then finally another front associated with a deep trough pushing eastward is likely to bring the chance for thunderstorms into the area for Monday into Tuesday. The one area of uncertainty seen is if the front moves through a little quicker on Friday into Saturday then Sunday may be a little drier but currently going with the wetter solution for now considering this zonal flow pattern is indicating back to back to back fronts through the long term. From Friday through Tuesday we are only looking at seeing up to 2-3" at this time though so flooding likely won't be as much of a concern. Hernandez && .AVIATION... (12Z TAFS) Issued at 621 AM EST Wed Feb 28 2024 Models continue to be very consistent with a narrow line of shra approaching ATL early this afternoon. Thunder chances remain small at this time, so will not mention. Winds will be gusty today and frequent gusts to 30-35kt will be possible. Winds will also shift from the SW to the NW behind the line of shra/fropa. //ATL Confidence...12Z Update... Med-high confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 35 57 40 48 / 20 0 40 90 Atlanta 35 57 41 48 / 10 0 50 90 Blairsville 28 54 35 47 / 10 0 20 80 Cartersville 31 57 40 50 / 10 0 40 90 Columbus 40 62 46 59 / 30 0 40 80 Gainesville 34 57 40 47 / 10 0 30 90 Macon 41 61 45 56 / 60 0 40 80 Rome 31 57 38 51 / 10 0 30 90 Peachtree City 34 59 40 51 / 10 0 50 90 Vidalia 46 62 48 64 / 40 0 20 70 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until midnight EST tonight for GAZ001>009-011>016- 019>025-027-030>039-041>062-066>076-078>086-089>098-102>113. && SHORT TERM...NListemaa LONG TERM....Hernandez AVIATION...NListemaa
Hazardous weather outlook, Feb 28, 9:09 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 909 AM EST Wed Feb 28 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291415- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 909 AM EST Wed Feb 28 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A narrow line of showers and possibly embedded thunderstorms will accompany a strong cold front moving through this afternoon and evening. Brief, heavy rainfall and strong wind gusts are possible. A Wind Advisory is in effect for much of north and central Georgia tonight through Wednesday evening. Winds at 15-25 mph with gusts up to 45 mph are expected. Higher wind gusts are possible with rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Waves of rainfall, with a slight chance for thunderstorms, are expected Friday through early next week. No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Special weather statement, Feb 28, 11:32 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1132 AM EST Wed Feb 28 2024
GAZ001>003-281700-
Catoosa GA-Walker GA-Dade GA-
1132 AM EST Wed Feb 28 2024
...Strong thunderstorms will impact portions of Catoosa, Walker and
Dade Counties through NOON EST
...
At 1130 AM EST, a line of strong thunderstorms was along a line
extending from near Martin Springs to Long Island to near Fabius, and
moving east southeast at 55 mph.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Lookout Mountain, Chattanooga Valley, La Fayette, Center
Post, Blue Spring, Fairview, Linwood, Chattanooga Valley, Hooker,
Cloudland Canyon State Park, Cooper Heights, Rock Spring, Naomi, and
Rising Fawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8498 3497 8498 3497 8500 3492 8501
3491 8502 3488 8501 3486 8506 3482 8506
3482 8513 3472 8517 3472 8516 3459 8530
3459 8553 3498 8560
TIME...MOT...LOC 1630Z 275DEG 49KT 3514 8551 3497 8565 3477 8583
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Feb 28, 12:04 PM EST, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
1204 PM EST Wed Feb 28 2024
GAZ002>005-281730-
Whitfield GA-Catoosa GA-Walker GA-Murray GA-
1204 PM EST Wed Feb 28 2024
...A strong thunderstorm will impact portions of Catoosa,
northeastern Murray, northeastern Whitfield and north central Walker
Counties through 1230 PM EST
...
At 1203 PM EST, a strong thunderstorm was over Indian Springs, or
over Ringgold, moving east at 65 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel Hill,
Cohutta, Crandall, Sumac, Indian Springs, Gregory, Graysville, Blue
Spring, Conasauga Lake, Tennga, Boynton, Beaverdale, Cisco, and
Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8465 3483 8463 3485 8535 3499 8522
TIME...MOT...LOC 1703Z 267DEG 56KT 3493 8515
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 11:32 AM EST | Special Weather Statement | FFC | Catoosa, Dade, Walker | 28 min |
| Feb 28, 12:04 PM EST | Special Weather Statement | FFC | Catoosa | 26 min |
| Feb 28, 12:26 PM EST | Special Weather Statement | FFC | Chattooga, Gordon, Murray, Whitfield | 34 min |
| Feb 28, 12:52 PM EST | Special Weather Statement | FFC | Chattooga, Floyd | 23 min |
| Feb 28, 12:56 PM EST | Special Weather Statement | FFC | Gilmer | 34 min |
| Feb 28, 1:14 PM EST | Special Weather Statement | FFC | Floyd, Gordon | 31 min |
| Feb 28, 1:30 PM EST | Special Weather Statement | FFC | Lumpkin, Union | 30 min |
| Feb 28, 1:45 PM EST | Special Weather Statement | FFC | Cherokee, Dawson, Pickens | 30 min |
| Feb 28, 1:46 PM EST | Special Weather Statement | FFC | Bartow, Polk | 29 min |
| Feb 28, 1:55 PM EST | Special Weather Statement | FFC | Haralson | 35 min |
| Feb 28, 2:15 PM EST | Special Weather Statement | FFC | Cherokee, Paulding | 30 min |
| Feb 28, 2:31 PM EST | Severe Thunderstorm Warning | FFC | Cherokee, Dawson, Forsyth | 29 min |
| Feb 28, 2:35 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Cobb, Douglas, Haralson, Paulding | 25 min |
| Feb 28, 2:44 PM EST | Special Weather Statement | FFC | Cobb | 31 min |
| Feb 28, 2:51 PM EST | Severe Thunderstorm Warning | FFC | Banks, Dawson, Forsyth, Gwinnett, Hall, Jackson | 24 min |
| Feb 28, 2:58 PM EST | Severe Thunderstorm Warning | FFC | Cobb, DeKalb, Douglas, Fulton, Gwinnett, Paulding | 32 min |
| Feb 28, 3:00 PM EST | Special Weather Statement | FFC | Carroll, Heard | 30 min |
| Feb 28, 3:08 PM EST | Special Weather Statement | FFC | Gwinnett | 37 min |
| Feb 28, 3:13 PM EST | Severe Thunderstorm Warning | FFC | Banks, Barrow, Forsyth, Fulton, Gwinnett, Hall and 2 more | 32 min |
| Feb 28, 3:21 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Fayette, Fulton, Heard, Troup | 39 min |
| Feb 28, 3:21 PM EST | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Fayette, Fulton, Heard, Troup | 39 min |
| Feb 28, 3:26 PM EST | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Douglas, Fulton, Gwinnett, Henry and 3 more | 49 min |
| Feb 28, 3:41 PM EST | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Gwinnett, Jackson, Morgan, Newton and 4 more | 49 min |
| Feb 28, 3:47 PM EST | Severe Thunderstorm Warning | FFC | Clarke, Jackson, Madison, Oglethorpe | 43 min |
| Feb 28, 3:55 PM EST | Severe Thunderstorm Warning | FFC | Butts, Clayton, Coweta, Fayette, Heard, Henry and 4 more | 50 min |
| Feb 28, 4:12 PM EST | Severe Thunderstorm Warning | FFC | Butts, Henry, Jasper, Morgan, Newton, Rockdale and 1 more | 48 min |
| Feb 28, 4:25 PM EST | Severe Thunderstorm Warning | FFC | Clarke, Greene, Morgan, Oconee, Oglethorpe, Taliaferro and 1 more | 50 min |
| Feb 28, 4:34 PM EST | Special Weather Statement | FFC | Butts, Lamar, Pike, Spalding | 26 min |
| Feb 28, 4:46 PM EST | Severe Thunderstorm Warning | FFC | Greene, Hancock, Jasper, Morgan, Putnam, Taliaferro | 21 min |
| Feb 28, 5:01 PM EST | Severe Thunderstorm Warning | FFC | Greene, Taliaferro, Warren, Wilkes | 44 min |
| Feb 28, 5:05 PM EST | Special Weather Statement | FFC | Putnam | 25 min |
| Feb 28, 5:45 PM EST | Special Weather Statement | FFC | Warren | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.